Diabetes’ Unspoken Threat, Hypoglycemia

Shares
Diabetes' Unspoken Threat, Hypoglycemia
My continuous glucose monitor (CGM) / Photo courtesy of Riva Greenberg

The morning I began this post about the recent American Association of Diabetes Educators’ (AADE) survey that reveals many people with diabetes do not know what hypoglycemia (low blood sugar) is — I nearly gave it to myself.

Hypoglycemia is defined as blood sugar below 70 mg/d. (3.9 mmol/l). For people with diabetes who take insulin or another glucose (blood sugar) lowering medication – whether you have Type 1, Type 2, Gestational diabetes or LADA — there is a ’round-the-clock threat of your blood sugar dropping below 70.

For the first time in my nearly 43 years of living with diabetes I mixed up my two insulins. I take a long-acting insulin via an insulin pen and a mealtime insulin with vial and syringe. Two days ago I got an insulin pen for my mealtime insulin to see if I preferred it.

Without thinking, I injected eight units (my long-acting dose) of my mealtime insulin instead of 2 units (my breakfast dose). I immediately drank a quarter cup of maple syrup to counteract the expected drop in blood sugar (the rise you see to over 300 mg/dl (16.6 mmol/l) is the quick action of the maple syrup). The subsequent drop was the insulin kicking in.

If I hadn’t had the maple syrup, that more than 200-point drop could have killed me. Until my blood sugar stabilized within normal range, I watched it on my CGM and checked it on my meter every half hour.

Luckily I was able to save myself because I knew what to do. Unfortunately, too many people living with diabetes, had they made this same mistake, may not have been as lucky. Severe hypoglycemia, blood sugar below 40 mg/dl (2.2 mmol/l), can cause convulsions, seizures, a loss of consciousness and death.

Survey Results
Of the 1,000 survey participants, people with both Type 1 and Type 2 diabetes, one third did not know what hypoglycemia is and 42 percent couldn’t describe it. Among those who could, many did not know how to prevent or treat it.

If you think few people experience hypoglycemia, think again. Sixty percent of the study participants had experienced hypoglycemia and it took one third of them to the emergency room for treatment.

Almost half, 49 percent, did not know that a simple remedy, like taking glucose tablets, could help raise their blood sugar back to normal levels.

The survey results indicate that we’re failing people with diabetes not teaching them about hypoglycemia, and I see it as a shameful omission by healthcare providers.

Many health professionals delay putting patients on insulin, which might better manage their blood sugar and help them avoid complications, because of the time investment necessary to educate patients about using insulin — and the fear of a hypoglycemic event without that education.

At the same time, many people with diabetes keep their blood sugar unhealthfully high for fear of being rendered helpless by hypoglycemia.

Citing the lack of education around hypoglycemia, Dr. Evan Sisson, associate professor at the Virginia Commonwealth University’s School of Pharmacy and certified diabetes educator, told me over the past decade practitioners’ focus has been on correcting hyperglycemia, high blood sugar.

Accordingly, rates of hospital admission for hyperglycemia have significantly decreased. Unfortunately, Sisson says the rates of hypoglycemia have increased by almost 25 percent.

AADE and Sanofi U.S., who supported the study, say they’re working to raise awareness about hypoglycemia, but it can’t happen fast enough.

Don’t wait for your doctor to talk to you about hypoglycemia. Ask him or her if the medication you take puts you at risk for low blood sugar. If it does, ask what you need to know to recognize, prevent and treat hypoglycemia.

Here are two trusted resources for more information about hypoglycemia – the American Diabetes Association and the Mayo Clinic.

Originally published in The Huffington Post.

3
Leave a Reply

avatar
3000
3 Comment threads
0 Thread replies
0 Followers
 
Most reacted comment
Hottest comment thread
3 Comment authors
Riva GreenbergThank youPapa Smurf #? Recent comment authors
  Subscribe  
newest oldest most voted
Notify of
Thank you
Thank you

Thank you for this. It is a reality check, not a dark warning. My T1D teenager went into convulsions when her BS dropped to 35, less than a month after diagnosis last year. We know she now keeps herself running high, after several other episodes of frightening lows. But she is away at college, so we can’t peer over her shoulder at every BS reading. Not ideal, I know, but she has to be in charge of managing her condition herself. Her Endo is frustrated with her numbers but I’m pretty sure I’d be doing the same thing in her… Read more »

Papa Smurf #?

The lows I have had in the last 53 + years have been quite low way too often. Insulin types changes do cause trouble. I have had lows less than 10. Yes, less than 10! I am quite well thank you. No, I have not died yet or had convulsions. My wife still smiles every day. My children are alive and well too. Yes low blood sugars have knocked me for a loop way too often over these many years. But, I am alive and well. Praise God. Do not be so unnecessarily dark in your warnings please. God loves… Read more »

Copyright © 2009-2018 Diabetes Media Foundation, All Rights Reserved.
ASweetLife™ is a trademark of the Diabetes Media Foundation, All Rights Reserved.